January 30, 2015
Word of the Day
The first sign of the patient's allergic reaction to the medication was an outbreak of urticaria.
"Chronic urticaria is common and can appear on any part of the body. Sunlight and heat can be triggers for some people, whereas cold is a trigger for others." Keith Roach, Sun-Sentinel (Fort Lauderdale, Florida), October 14, 2014
- DID YOU KNOW?
Hives can be caused by a number of things. It can be a reaction to a piece of food you ate, a new medication you took, or irritants in the air you're breathingor to wandering into a patch of nettles. Urticaria, the medical term for hives, points the finger at nettles, at least etymologically: it comes from the Latin word urtica, meaning "nettle." Urtica itself is related to the Latin verb urere, meaning "to burn," a nod to the stinging hairs many species of nettle possess.
- SHARE THIS WORD OF THE DAY
Theme music by Joshua Stamper ©2006 New Jerusalem Music/ASCAP
Subscribe to the Word of the Day e-mail